Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 280, NWS Blacksburg, VA

July 18, 2012Amherst County, Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2012, 5:43 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 5:43 PM EDT (21:43 UTC)
Expired
Jul 18, 2012, 6:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA

The radar

The Roanoke radar (KFCX), 157 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:48 PM EDTTSTM WND DMG4 Ese Bent Creek, VANUMEROUS TREES...POWERLINES AND FLAG POLE DOWN. LOTS OF PEA-SIZE HAIL.
Jul 18, 5:52 PM EDTTSTM WND DMG5 E Bent Creek, VATHREE TREES BLOWN DOWN NEAR HIGHWAY 60.
Jul 18, 5:53 PM EDTHAIL 1.755 E Bent Creek, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS51 KRNK 182143
SVRRNK
VAC009-011-029-182245-
/O.NEW.KRNK.SV.W.0280.120718T2143Z-120718T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 645 PM EDT.

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED    
  NEAR TOWER HILL...OR NEAR BENT CREEK...AND NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  TOWER HILL...
  WINGINA...
  TOGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3748 7836 3738 7899 3750 7905 3757 7891
      3755 7889 3754 7883 3762 7882 3765 7877
      3764 7872 3768 7871 3770 7867 3768 7865
      3771 7865 3772 7830 3769 7824 3764 7824
TIME...MOT...LOC 2142Z 262DEG 6KT 3752 7875

$$
4 follow-up statements
338 
WWUS51 KRNK 182203
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT WED JUL 18 2012

VAC009-011-029-182245-
/O.CON.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
603 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BUCKINGHAM...NORTHERN APPOMATTOX AND SOUTHEASTERN AMHERST
COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TOWER HILL...OR 7 MILES EAST OF BENT CREEK...MOVING EAST
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOWER HILL...
  TOGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3748 7836 3738 7899 3750 7905 3757 7891
      3755 7889 3754 7883 3762 7882 3765 7877
      3764 7872 3768 7871 3770 7867 3768 7865
      3771 7865 3772 7830 3769 7824 3764 7824
TIME...MOT...LOC 2203Z 262DEG 6KT 3752 7871

$$
539 
WWUS51 KRNK 182216
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT WED JUL 18 2012

VAC009-011-029-182245-
/O.CON.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
616 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BUCKINGHAM...NORTHERN APPOMATTOX AND SOUTHEASTERN AMHERST
COUNTIES...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TOGA...OR 9 MILES WEST OF DILLWYN. THIS STORM WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  TOGA...
  BUCKINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3748 7836 3738 7899 3750 7905 3757 7891
      3755 7889 3754 7883 3762 7882 3765 7877
      3764 7872 3768 7871 3770 7867 3768 7865
      3771 7865 3772 7830 3769 7824 3764 7824
TIME...MOT...LOC 2216Z 210DEG 0KT 3751 7862

$$
522 
WWUS51 KRNK 182227
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT WED JUL 18 2012

VAC009-182238-
/O.CAN.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
AMHERST VA-
627 PM EDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AMHERST COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3766 7830 3746 7849 3743 7870 3754 7887
      3755 7887 3754 7883 3761 7870 3764 7858
TIME...MOT...LOC 2228Z 210DEG 0KT 3751 7862

$$

VAC011-029-182245-
/O.CON.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-
627 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TOGA...OR 9 MILES WEST
OF DILLWYN. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  TOGA...
  BUCKINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3766 7830 3746 7849 3743 7870 3754 7887
      3755 7887 3754 7883 3761 7870 3764 7858
TIME...MOT...LOC 2228Z 210DEG 0KT 3751 7862

$$
025 
WWUS51 KRNK 182239
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT WED JUL 18 2012

VAC011-029-182249-
/O.EXP.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-
639 PM EDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUCKINGHAM AND
NORTHERN APPOMATTOX COUNTIES EXPIRES AT 645 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3766 7830 3746 7849 3743 7870 3754 7887
      3755 7887 3754 7883 3761 7870 3764 7858
TIME...MOT...LOC 2239Z 210DEG 0KT 3751 7862

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:51 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 2:51 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED JUL 18 2012

.SYNOPSIS...
HIGH PRESSURE COVERED THE SOUTHEAST UNITED STATES. A COLD FRONT
WILL PUSH SOUTH ACROSS THE REGION THURSDAY INTO FRIDAY. THIS
WEEKEND THE FRONT REMAINS TO OUR SOUTH.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 105 PM EDT WEDNESDAY...

HEAVY RAIN PRODUCING SLOW MOVING STORMS WILL CONTINUE THRU EARLY
EVENING ACROSS THE AREA BUT ESPECIALLY ALONG AND WEST OF THE BLUE
RIDGE. COVERAGE WILL BE GREATEST IN SE WV TO NW NC MTNS.

AS FOR THE HEAT THIS AFTERNOON WILL SEE HEAT ADVY FOR AN HOUR OR TWO
OVER BUCKINGHAM BUT BLOWOFF FROM STORMS TO THE WEST MAY EVENTUALLY
REACH THEM AFTER 5 PM TO COOL THEM OFF SOME. WILL LEAVE ADVY AS IS
FOR NOW.

TONIGHT...WITH LOSS OF HEATING EXPECT THUNDERSTORMS TO WEAKEN AND
COVERAGE TO LESSEN. ATTM...MODELS SHOWING THIS BUT THINK HIGH
HUMIDITY AIRMASS WILL KEEP THE THREAT OF SHOWERS AROUND ACROSS THE
WRN AND NERN FRINGES AFTER MIDNIGHT CLOSER TO AREAS OF UPPER SUPPORT.

MUGGY OVERNIGHT WITH LOWS IN THE MID TO UPPER 60S WEST TO LOWER TO
MID 70S EAST.

THU...FRONTAL BOUNDARY MAKES IT TO ABOUT THE NRN WV TO NRN VA AREA.
SUPPORT IN THE UPPER LEVELS WITH FRONTAL CONVERGENCE FAVORS MOST
AREAS SEEING LIKELY POPS AFTER MIDDAY. MADE SOME DOWNWARD ADJUSTMENT
ON HIGHS AS THINK THE COVERAGE OF STORMS WILL BE SUCH TO KEEP TEMPS
DOWN PER RAIN AND/OR CLOUD COVER...WHICH IS CLOSE TO MET MOS.

STILL LOOKING AT AMPLE MOISTURE FOR HIGH RAINFALL RATES...SO ADDED
HEAVY RAIN TO THE GRIDS TOMORROW...BUT WILL WAIT ON ANY FLASH FLOOD
WATCHES. THERE COULD BE SOME SVR STORMS TOMORROW WITH DOWNBURSTS THE
MAIN THREAT...IF WE GET ENOUGH HEATING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 224 PM EDT WEDNESDAY...

A SURFACE COLD FRONT WILL RETREAT NORTH AS A SHORT WAVE TROUGH
PIVOTS EAST FROM THE OHIO AND TENN VALLEYS. THIS WILL KEEP THE AREA
IN A WARM AND HUMID AIR MASS THURSDAY INTO SATURDAY. WITH THE
FRONTAL BOUNDARY STALLED NEAR THE AREA...CONVECTION IS POSSIBLE EACH
AFTERNOON AND EVENING. A LEE TROUGH DEVELOPS A SURFACE REFECTION
THEN TRACKS EAST...PULLING A WEAK COOL FRONT ACROSS THE REGION
FRIDAY NIGHT INTO SATURDAY. ONCE THIS FRONT MOVES SOUTH INTO NORTH
CAROLINA...AFTERNOON TEMPERATURES WILL RUN BELOW NORMAL BY 5F TO 10F.
WE WILL ALSO GET RELIEF FROM THE HIGH DEW POINTS ONCE THE FRONT IS
SOUTH OF THE AREA.

STORMS WITH THE FRONT WILL HAVE A LOT OF INSTABILITY AND MOISTURE TO
WORK WITH. THEREFORE...STRONG TO SEVERE WEATHER IS POSSIBLE FRIDAY
AFTERNOON AND EVENING. LINGER LOW LEVEL MOISTURE AND AFTERNOON
HEATING UNDER A COLD POOL...MAY GENERATE A FEW STRONG STORMS SATURDAY
AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 235 PM EDT WEDNESDAY...

THE MODELS SHOW SURFACE HIGH PRESSURE PERSISTING THROUGH THE
WEEKEND OVER THE NORTHEAST...WHICH DRIVES A FRONT SOUTH TO NORTH
CAROLINA AND THE COASTAL WATERS. THE FRONT WEAKENS AS THE HIGH
MOVES OFFSHORE MONDAY AND TUESDAY. ONCE THIS RIDGE IS OFF
SHORE...A LEE TROUGH WILL SETUP OVER THE PIEDMONT AGAIN WITH
ANOTHER FRONTAL PASSAGE TUESDAY. IN THE WAKE OF THIS
FRONT...ANOTHER AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION.

THE WEATHER PATTERN DOES NOT FAVOR MUCH COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HEAT AND HUMIDITY RETURN BEFORE
THE SECOND FRONT PASSAGE...WHICH WILL GIVE THE HIGHEST POPS DURING
THIS TIME FRAME. UNTIL FRONTAL TIMING IS MORE CONSISTENT...WILL KEEP
POPS AT A CHANCE.

TEMPERATURES WILL MODERATE ABOVE NORMAL STARTING MONDAY AND LAST
UNTIL THE FRONT IS SOUTH OF THE AREA...WHICH COULD BE THURSDAY OR
FRIDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 120 PM EDT WEDNESDAY...

WILL SEE TS IN VICINITY OVER THE MTNS INTO ROANOKE THIS AFTERNOON
WITH LESS COVERAGE AT LYH/DAN. WILL HAVE TEMPO FOR TS AT BLF/LWB
EARLY AND AMEND AS NECESSARY IF STORMS APPROACH TERMINALS. OUTSIDE
OF STORMS SHOULD SEE VFR CONDITIONS. IN THE STORMS...HEAVY RAIN
AND MVFR OR LOWER EXPECTED WITH GUSTY WINDS AS WELL. THOSE FLYING
ACROSS THE MTNS AND PIEDMONT WILL ENCOUNTER TOWERING CU AND CBS
ESPECIALLY ALONG/WEST OF THE BLUE RIDGE MTNS.

ACTIVITY WILL WANE THIS EVENING WITH LOSS OF HEATING BUT WE MAY
SEE SHOWERS LINGER OVERNIGHT IN A FEW SPOTS. ATTM...LEANING TO VFR
CONDITIONS TRANSITIONING TO MVFR OR LOWER AT THE MTN TERMINALS AND
MVFR OUT EAST FOR FOG. ANY RAIN NEAR/AT TERMINALS AND CLEARING
SKIES OVERNIGHT SHOULD ALLOW FOR FOG DEVELOPMENT.

FOG WILL SLOWLY LIFT AROUND 12-14Z THU WITH STORMS HOLD OFF UNTIL
AFTER 18Z...ALTHOUGH A FEW MAY FORM AGAIN BY 18Z IN THE MTNS.

THURSDAY AFTERNOON...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...
WITH ADDITIONAL STORMS OVER THE SOUTHERN PART OF THE FORECAST AREA
FRIDAY WITH THE FRONT STILL NEARBY.

FRIDAY NIGHT INTO SUNDAY...SOME LINGERING SHOWERS/STORMS WILL
STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND
RIVER VALLEY FOG.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR TODAY...

ROANOKE 102 IN 1977
LYNCHBURG 99 IN 1942
DANVILLE 101 IN 1980
BLACKSBURG 94 IN 1988
BLUEFIELD 90 IN 2006

&&

.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR. COMMERCIAL POWER HAS BEEN RESTORED...BUT TELCO SIGNAL IS NOT
REACHING THE SITE.  IT IS POSSIBLE THIS MAY BE FIXED TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ047.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS/WP
AVIATION...WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 18, 2:58 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED JUL 18 2012

VAZ047-191900-
BUCKINGHAM-
258 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-045-046-191900-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN.

HEAT INDICES WILL ALSO SURGE TO AROUND 100 TO 104 DEGREES IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-032-033-WVZ042>045-191900-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-GREENBRIER-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-059-191900-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES SHOULD TOP OUT IN THE 100 TO 104 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 18, 4:20 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     LIGHTNING        6 S MAX MEADOWS         36.89N 80.95W
07/18/2012                   WYTHE              VA   TRAINED SPOTTER

            LIGHTNING STRIKE STARTED A FIRE TO AN OUTBUILDING ALONG
            RICKEY ROAD.

&&

WHP
Local storm report, Jul 18, 4:38 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     2 N IVANHOE             36.87N 80.95W
07/18/2012                   WYTHE              VA   911 CALL CENTER

            LARGE TREE DOWN NEAR THE INTERSECTION OF AUSTINVILLE RD
            AND RICKEY RD.

&&

JVC
Local storm report, Jul 18, 4:42 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     LIGHTNING        6 S MAX MEADOWS         36.89N 80.95W
07/18/2012                   WYTHE              VA   TRAINED SPOTTER

            LIGHTNING STRIKE STARTED A FIRE TO AN OUTBUILDING ALONG
            RICKEY ROAD.

&&

JVC
Local storm report, Jul 18, 4:51 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NE CALLAWAY           37.04N 80.02W
07/18/2012                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE BLOWN DOWN NEAR ROCKLAND ROAD.

&&

WHP
Local storm report, Jul 18, 4:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      4 NE BLOWING ROCK       36.16N 81.62W
07/18/2012                   WATAUGA            NC   911 CALL CENTER

            ROCK AND MUDSLIDES NEAR SAMPSON ROAD AND THE BLUE RIDGE
            PARKWAY.

&&

WHP
Local storm report, Jul 18, 5:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     5 N ROANOKE             37.34N 79.97W
07/18/2012                   ROANOKE            VA   FIRE DEPT/RESCUE

            POWERLINES DOWN NEAR INTERSECTION OF ALPINE RD AND NOVER
            AVE.

&&

JVC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:27 PM EDTSpecial Weather StatementRNKGrayson33 min
Jul 18, 12:35 PM EDTSpecial Weather StatementRNKGrayson40 min
Jul 18, 1:13 PM EDTSpecial Weather StatementRNKTazewell62 min
Jul 18, 1:57 PM EDTSpecial Weather StatementRNKAlleghany48 min
Jul 18, 2:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington62 min
Jul 18, 2:30 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 1 more75 min
Jul 18, 2:35 PM EDTSpecial Weather StatementRNKPatrick25 min
Jul 18, 2:56 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jul 18, 3:05 PM EDTSpecial Weather StatementRNKBland40 min
Jul 18, 3:18 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig57 min
Jul 18, 3:23 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe28 min
Jul 18, 3:39 PM EDTSevere Thunderstorm WarningRNKPatrick17 min
Jul 18, 4:00 PM EDTSpecial Weather StatementRNKFloyd30 min
Jul 18, 4:08 PM EDTSpecial Weather StatementRNKFranklin37 min
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick44 min
Jul 18, 4:19 PM EDTSpecial Weather StatementRNKBotetourt26 min
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem54 min
Jul 18, 4:38 PM EDTSevere Thunderstorm WarningRNKBuckingham67 min
Jul 18, 4:43 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem49 min
Jul 18, 5:33 PM EDTFlash Flood WarningRNKBuckingham3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.